On the Relation between Robust and Bayesian Decision Making
This paper compares Bayesian decision theory with robust decision theory where the decision maker optimizes with respect to the worst state realization. For a class of robust decision problems there exists a sequence of Bayesian decision problems whose solution converges towards the robust solution. It is shown that the limiting Bayesian problem displays infinite risk aversion and that its solution is insensitive (robust) to the precise assignment of prior probabilities. Moreover, the limiting Bayesian objective turns out not to be time separable even if the objective function of the robust decision makers displays time separability.
|Date of creation:||01 Sep 2001|
|Date of revision:|
|Publication status:||Published in Journal of Economic Dynamics and Control, 2004, vol. 28, pages 2105-2117|
|Contact details of provider:|| Postal: |
Phone: +39 081 - 675372
Fax: +39 081 - 675372
Web page: http://www.csef.it/
More information through EDIRC
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Peter von zur Muehlen, 2001. "Activist vs. non-activist monetary policy: optimal rules under extreme uncertainty," Finance and Economics Discussion Series 2001-02, Board of Governors of the Federal Reserve System (U.S.).
- van der Ploeg, Frederick, 1993. "A Closed-Form Solution for a Model of Precautionary Saving," Review of Economic Studies, Wiley Blackwell, vol. 60(2), pages 385-95, April.
- Onatski, Alexei & Stock, James H., 2002.
"Robust Monetary Policy Under Model Uncertainty In A Small Model Of The U.S. Economy,"
Cambridge University Press, vol. 6(01), pages 85-110, February.
- Alexei Onatski & James H. Stock, 1999. "Robust monetary policy under model uncertainty in a small model of the U.S. economy," Proceedings, Federal Reserve Bank of San Francisco.
- Alexei Onatski & James H. Stock, 2000. "Robust Monetary Policy Under Model Uncertainty in a Small Model of the U.S. Economy," NBER Working Papers 7490, National Bureau of Economic Research, Inc.
- Epstein, Larry G & Zin, Stanley E, 1989. "Substitution, Risk Aversion, and the Temporal Behavior of Consumption and Asset Returns: A Theoretical Framework," Econometrica, Econometric Society, vol. 57(4), pages 937-69, July.
- Alexei Onatski, 2000. "Minimax Analysis of Monetary Policy Under Model Uncertainty," Econometric Society World Congress 2000 Contributed Papers 1818, Econometric Society.
- Robert J. Tetlow & Peter von zur Muehlen, 2000.
"Robust monetary policy with misspecified models: does model uncertainty always call for attenuated policy?,"
Finance and Economics Discussion Series
2000-28, Board of Governors of the Federal Reserve System (U.S.).
- J. Tetlow, Robert & von zur Muehlen, Peter, 2001. "Robust monetary policy with misspecified models: Does model uncertainty always call for attenuated policy?," Journal of Economic Dynamics and Control, Elsevier, vol. 25(6-7), pages 911-949, June.
- Sims, Christopher A., 2003. "Implications of rational inattention," Journal of Monetary Economics, Elsevier, vol. 50(3), pages 665-690, April.
- Duffie, Darrell & Epstein, Larry G, 1992. "Asset Pricing with Stochastic Differential Utility," Review of Financial Studies, Society for Financial Studies, vol. 5(3), pages 411-36.
- Duffie, Darrell & Epstein, Larry G, 1992. "Stochastic Differential Utility," Econometrica, Econometric Society, vol. 60(2), pages 353-94, March.
- Lars Peter Hansen & Thomas J. Sargent & Thomas D. Tallarini Jr., 1997.
"Robust Permanent Income and Pricing,"
Levine's Working Paper Archive
596, David K. Levine.
- Gary Chamberlain, 2000. "Econometric applications of maxmin expected utility," Journal of Applied Econometrics, John Wiley & Sons, Ltd., vol. 15(6), pages 625-644.
- Alan S. Blinder, 1999. "Central Banking in Theory and Practice," MIT Press Books, The MIT Press, edition 1, volume 1, number 0262522608, June.
- Duffie, Darrel & Lions, Pierre-Louis, 1992. "PDE solutions of stochastic differential utility," Journal of Mathematical Economics, Elsevier, vol. 21(6), pages 577-606.
When requesting a correction, please mention this item's handle: RePEc:sef:csefwp:68. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Lia Ambrosio)
If references are entirely missing, you can add them using this form.